Chemotherapy may, but does not always, affect sexual organs and functioning in both men and women. The side effects that might occur depend on the drugs used and the person's age and general health.
Chemotherapy drugs may lower the number of sperm cells produced by the testicles, and reduce their ability to move and function normally. These changes can result in infertility, which may be temporary or permanent. Infertility affects a man's ability to father a child, but not a man's ability to have sexual intercourse. Other possible effects of these drugs are problems with getting or keeping an erection and damage to the chromosomes, which could lead to birth defects.
What You Can Do
- Ask your doctor if the chemotherapy will likely affect your ability to father a child. If so, ask if the effects be temporary or permanent.
- Before starting treatment, talk to your doctor about the possibility of sperm banking if infertility may be a problem. Banking is a procedure that freezes sperm for future use.
- Use birth control with your partner during treatment. Ask your doctor how long you need to use birth control.
- Ask if you should use a condom during sexual intercourse after chemotherapy, since some of the chemotherapy may end up in the sperm.
Effects on the Ovaries
Anticancer drugs can affect the ovaries and reduce the amount of hormones they produce. Some women find that their menstrual periods become irregular or stop completely while having chemotherapy. Related side effects may be temporary or permanent.
- Infertility —Damage to the ovaries may result in infertility, the inability to become pregnant. The infertility can be either temporary or permanent. Women of child-bearing potential who wish to preserve their ability to become pregnant have an option of embryo cryopreservation. A referral to a fertility expert will be needed in such situations.
- Ovarian failure —A woman's age and the drugs and dosages used will determine whether she experiences an ovarian failure while on chemotherapy. Chemotherapy-induced amenorrhea (absence of menstruation) is a well-recognized side effect of chemotherapy. Some women develop complete and permanent ovarian failure ( menopause ) during chemotherapy. Other women may stop menstruating during therapy, but then later (months to years) the ovarian function, menstrual cycles, and fertility may return. Chemotherapy may also cause menopause-like symptoms such as hot flashes and dry vaginal tissues. These tissue changes can make intercourse uncomfortable and can make a woman more prone to bladder and/or vaginal infections. Any infection should be treated right away.
Help for Hot Flashes
These tips may help:
- Dress in layers—to help you remain comfortable and avoid feeling overheated
- Exercise—to increase energy level, reduce the risk of depression, and improve bone health
- Try meditation or other relaxation methods—to improve sleep quality, reduce stress, and enhance your overall mood
Relieving Vaginal Symptoms and Preventing Infection
These tips may help:
- Use a water-based vaginal lubricant at the time of intercourse.
- There are products that can be used to stop vaginal dryness. Ask your doctor about vaginal gels that can be applied to the vagina.
- Avoid using petroleum jelly, which is difficult for the body to get rid of. It also increases the risk of a yeast infection.
- Wear cotton underwear and pantyhose with a ventilated cotton lining.
- Avoid wearing tight pants or shorts.
- Ask your doctor about prescribing a vaginal cream or suppository to reduce the chances of infection.
Although pregnancy may be possible during chemotherapy, it still is not advisable because some anticancer drugs may cause birth defects. Doctors advise women of childbearing age, from the teens through the end of menopause, to use some method of birth control throughout their treatment, such as condoms, spermicidal agents, diaphragms, or birth control pills. Birth control pills may not be appropriate for some women, such as those with breast cancer . Ask your doctor about these contraceptive options.
If a woman is pregnant when her cancer is discovered, it may be possible to delay chemotherapy until after the baby is born. For a woman who needs treatment sooner, the possible effects of chemotherapy on the fetus need to be evaluated.
Feelings About Sexuality
Sexual feelings and attitudes vary among people during chemotherapy. Some people find that they feel closer than ever to their partners and have an increased desire for sexual activity. Others experience little or no change in their sexual desire and energy level. Still others find that their sexual interest declines because of the physical and emotional stresses of having cancer and getting chemotherapy. These stresses may include:
- Worries about changes in appearance.
- Anxiety about health, family, or finances.
- Side effects of treatment, including fatigue and hormonal changes.
A partner's concerns or fears also can affect the sexual relationship. Some may worry that physical intimacy will harm the person who has cancer. Others may fear that they might "catch" the cancer or be affected by the drugs. Both you and your partner should feel free to discuss sexual concerns with your doctor, nurse, social worker, or other counselor who can give you the information and the reassurance you need.
You and your partner also should try to share your feelings with each other. If talking to each other about sex, cancer, or both, is hard, you may want to speak to a counselor who can help you talk more openly. People who can help include psychiatrists, psychologists, social workers, marriage counselors, sex therapists, and members of the clergy.
If you were comfortable with and enjoyed sexual relations before starting chemotherapy, chances are you will still find pleasure in physical intimacy during your treatment. You may discover, however, that intimacy changes during treatment. Hugging, touching, holding, and cuddling may become more important, while sexual intercourse may become less important. Remember that what was true before you started chemotherapy remains true now: there is no one "right" way to express your sexuality. You and your partner should decide together what gives both of you pleasure.
- Reviewer: Michael Woods, MD
- Review Date: 02/2014 -
- Update Date: 02/05/2014 -